0
Abstract: Case Reports |

FATAL NECROTIZING EOSINOPHILIC MYOCARDITIS IN A PATIENT WITH RELAPSING POLYCHONDRITIS FREE TO VIEW

Kristy Bauer, MD*; Hua Zhong, MD; Amy Rapkiewicz, MD; William Rom, MD; David Steiger, MD
Author and Funding Information

NYU Medical Center, New York, NY


Chest


Chest. 2008;134(4_MeetingAbstracts):c1002. doi:10.1378/chest.134.4_MeetingAbstracts.c1002
Text Size: A A A
Published online

Abstract

INTRODUCTION: Necrotizing eosinophilic myocarditis (also known as hypersensitivity myocarditis) has been associated with numerous medications, but there are no case reports in the literature that associates tumor necrosis factor alpha antagonists with this disease. We present a case of a woman with fatal necrotizing eosinophilic myocarditis temporally related to adalimumab.

CASE PRESENTATION: The patient is a 51 year old female with history of relapsing polychondritis who presented seven years prior to admission with wheezing and was diagnosed with asthma. The patient developed tracheal narrowing and chest CT scan 10 months prior to presentation revealed severe tracheal narrowing (5×7mm) at the level of the aortic arch and narrowing of the bronchus intermedius to 2mm. Bronchoscopy revealed fixed airway obstructions not amenable to stent placement. The patient had been on numerous immunosuppressive medications including etanercept, cyclophosphamide, methrotrexate and most recently prednisone 6mg and adalimumab for 3–4 months, along with beta agonist inhalers. The patient presented with complaints of 2–3 days of nausea and weakness with poor appetite. On admission, she was afebrile, BP 70/50, P 160, O2 99% on 2L NC, RR 18bpm. Relevant labs included WBC 10.5 with normal differential, troponin 59 ng/mL, AST 1998 U/L, ALT 616 U/L, albumin 1.4gm/dL, ABG 7.49/26/62/19.8. EKG revealed a supraventricular arrhythmia and adenosine, cardizem and lopressor were given without success. Electrical cardioversion was performed multiple times and she continued to be hypotensive and tachycardic. After phenylephrine was given, amiodarone was administered to medically convert the arrhythmia. Transthoracic echocardiography showed severe left ventricular hypertrophy and hypokinesis, severely decreased ejection fraction, without valvular abnormalities. The patient became bradycardic and developed pulseless electrical activity and resuscitation was unsuccessful. An autopsy showed severe diffuse myocardial chronic inflammatory infiltrates consisting of lymphocytes, macrophages and numerous eosinophils consistent with necrotizing eosinophilic pancarditis (Graphic 1). The autopsy revealed fibrosis of cartilage and severe tracheomalacia consistent with relapsing polychondritis.

DISCUSSIONS: Myocarditis can be classified as fulminant with severe ventricular systolic dysfunction and acute (nonfulminant) with less ventricular dysfunction but is paradoxically associated with a worse prognosis. Our patient presented with a fulminant form of hypersensitivity myocarditis, called necrotizing eosinophilic myocarditis, where patients develop severe heart failure that develops within days to a week. Cases usually occur in the setting of viral or parasitic infection, or upon initiation of a new medication (including beta lactams and sulfonamides, thiazides, anticonvulsants, and nonsteroidal agents). Fever and rash are common upon presentation along with signs and symptoms of acute myocardial infarction, with chest pain, ST-segment elevation, and elevated troponin. Peripheral eosinophilia may be mild or absent in many cases. Echocardiography typically reveals normal chamber size (reflecting the sudden onset of the process and lack of time for dilatation), increased wall thickness, and severe, biventricular diffuse systolic dysfunction. A pericardial effusion is seen in 75% of cases, occasionally causing tamponade. The mortality exceeds 50%, and the median survival is only a few days. The treatment for fulminant myocarditis includes high-dose corticosteroids, inotropes and mechanical ventricular support. Our patient did not have the typical presentation of fever, rash, chest pain or eosinophilia, and the autopsy results did not suggest a viral or parasitic infection. Despite the atypical presentation, the autopsy confirmed necrotizing eosinophilic myocarditis.

CONCLUSION: Necrotizing eosinophilic myocarditis is a fulminant form of hypersensitivity myocarditis that has been linked with numerous medications. Adalimumab has been shown to cause new onset heart failure or worsening of chronic heart failure, but has not been associated with a drug induced hypersensitivity myocarditis. In addition, hypersensitivity myocarditis has not been previously described in patients with relapsing polychondritis. We hypothesize that our patient's fulminant course can be attributed to her use of adalimumab for her underlying disease.

DISCLOSURE: Kristy Bauer, No Financial Disclosure Information; No Product/Research Disclosure Information

Monday, October 27, 2008

4:15 PM - 5:45 PM


Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543